Health

Q: Is an increase in UTIs related to dilator use?

71 total views

You say you’ve started dilator therapy, since you’re not in an intimate relationship now. At the same time, you’ve had an increase in urinary tract infections (UTIs). Your doctor recommended localized estrogen, which is not covered by your insurance. 

It isn’t too unusual in postmenopausal women that “sexual activity” can increase UTIs (and I know dilators aren’t necessarily sexy, but they still constitute an intercourse-like activity). The genital tissues and lower urinary tract are thin and fragile and can’t resist the bacteria that make their way from the skin, up the short urethra, and into the bladder, resulting in infection. 

Restoring health to the genitals is best accomplished with localized (vaginal) estrogen, which may also make for more success with the dilators. Stretching thin, fragile tissues may be more challenging in menopause; once estrogenized there is more elasticity and distensibility of the tissues. Usually we can find a generic product that is affordable (talk to your provider about affordability if you haven’t already), but there is, of course, such a variety of prescription plans that it makes it somewhat hard to predict.

Trying an over-the-counter product for urinary tract health (like Utiva Nutritional Supplement) may be worthwhile; it wouldn’t hurt. They are helpful for some women.

Share this Post

About Us

Celebrating our best lives at fifty and beyond! 50ismorefun brings you motivational news and stories centered around life, fitness, fashion, money, travel and health for active folks enjoying the second half of lives.